Dear Dr. Mama,
We are fostering an adorable little Angel who’s about to turn 10 months old. She came to us when she was just 3 months and has had several episodes of oral thrush since that time. Our pediatrician has always given us nystatin to treat it, but this time it doesn’t seem to be working. We’re on a refill of the nystatin, but it’s going on 2 weeks now. Has she become resistant to it? Is there anything else I can do to get rid of it?
Frustrated in Fletcher Hills
Thrush is a common infection that’s caused by candida, or yeast. Babies’ mouths are the perfect petri dish for yeast, because those little suckers thrive in a wet, dark, milky place. They congregate and form those little white patches on the cheeks and tongue that can’t be wiped away.
Thrush can be stubborn, as you know since you’re on your second go around with Nystatin — the most common treatment. For those other moms reading this, Nystatin is a prescription liquid that needs to be squirted onto the cheeks and tongue 4x a day.
When Nystatin isn’t quite doing it, there are some other things to try. First, try applying the Nystatin directly to the stubborn places with a Q-tip or gauze. Don’t attempt to ‘scrub’ the spot — it won’t work and may make the area bleed.
If that doesn’t work, try asking your pedi for a prescription for fluconazole (Diflucan). It’s a second line treatment that’s more expensive than Nystatin, but it’s only given once a day and can be more effective.
Another alternative is gentian violet, an older tried-and-true remedy that doesn’t require a prescription, you can just ask your pharmacist. It’s a bright purple liquid that’s applied directly to the patches. The downside is that it looks awful and stains everything in sight, including lips and clothing. But it works.
Some other things you need to know about thrush:
* If your baby is getting thrush over and over, she may be over-using pacifiers or other comfort items that are irritating the inside of the mouth and making it more yeast-friendly.
* Sterilize or replace pacifiers and rubber nipples often to make sure you’re not re-introducing yeast.
* Some medications can make children prone to thrush, like antibiotics and steroids. Check with your doctor if you suspect this.
Hope this helps!